Prozac and Dry Mouth
August 1, 2002

Dear Dr. Mady: My doctor put me on Prozac about nine months ago to treat my depression and at that time he said that I should now make sure to see my dentist regularly. Does this mean that Prozac will cause more cavities or gum disease? - Kim


Dear Kim: Prozac is a drug that is routinely prescribed to treat several disorders including depression. It does this by slowing serotonin uptake. Another name for this drug is fluoxetine hydrochloride.

Physicians believe that Prozac is effective in treating anxieties as well as mild to severe depression. Along with the positive aspects of the medication, there are some side effects, including ones that may be dental related. This has caused most physicians to be concerned and subsequently inform their patients prior to prescribing this anti-depressant.

If you are wondering exactly how a drug of this type can cause cavities or gum disease, it is simple to understand. Like many drugs, Prozac's possible side effects may include nausea, dizziness, nervousness, tremors, headaches, and xerostomia (dry mouth from decreased salivary flow). It is the mouth dryness that interests dentists the most, and this is precisely why your physician recommended regular check-ups.

Saliva produced by salivary glands is the body's main weapon against fighting cavities and sometimes gum disease. The mechanism by which this is achieved is that saliva is known to "wash" away unwanted bacteria in the mouth and if this bacteria is not washed away, it becomes available to interact with things such as sugars that form plaque. This lack of salivary flow can be extremely destructive, especially in geriatric patients who take multiple medications. The dryness seems to be worse during the night. Severe dryness of the mouth, if not caught on time can lead to rampant tooth decay. It is almost as if saliva is the cleaner of your teeth and mouth between brushing and flossing.

If you happen to develop this xerostomia from Prozac, there are things that your dentist can do to help the situation. They may recommend dental exams up to four times yearly instead of twice and a more diligent oral hygiene home care program. If you happen to experience severe dryness and your physician cannot lower the dose of Prozac prescribed, your dentist is able to prescribe saliva-stimulating medication and there are also some synthetic saliva compounds available to assist in the washing of your teeth. These may even improve your swallowing and sleeping if the situation warrants it. Other aids include sugar-free mints and chewing gum but there is some controversy over the possible results of long term use of artificial sweeteners.

Just remember that if this dry mouth problem occurs, it would not be a bad idea to consult with your dentist. Whatever you do, routinely brush and floss after meals and if you cannot, then rinse thoroughly until you can perform these duties. Do not stop taking your Prozac without consulting your family physician or the specialist who prescribed it.


This column is reprinted with the permission of the author and The Windsor Star. "Ask the Dentist" is written by Windsor dentist (and ECDS member), Dr. David Mady Jr.. The column appears the first Thursday of each month in the Windsor Star. Readers with questions can write to "Ask The Dentist", c/o The Windsor Star, 167 Ferry St., Windsor Ontario, N9A 4M5

 

 
     


1275 Walker Rd. • P.O. Box 24008 • Windsor • Ontario • N8Y4X9